Why the study?
Therapy-related leukemia is an increasing concern, and radioactive iodine has been shown to increase leukemia incidence, though most reported cases occurred after treatment for thyroid cancer.
Even low doses of radioactive iodine used for benign conditions like Graves' disease may be associated with the development of chronic myeloid leukemia.
Suggests possible CML after low-dose RAI in Graves' disease; hypothesis-generating and leaves causality open.
Therapy-related leukemia is an increasing concern in hematology. One of these substances that showed to increase the incidence of leukemia is radioactive iodine (RAI). We report here a case of radioactive iodine-induced chronic myeloid leukemia (CML) in a patient with Graves' disease, although most cases in the literature were for thyroid cancer. Also, our patient received a very low dose, which is unique compared to previous case reports in the literature.
No takes yet. Share an insight, caveat, or question.
Yasin et al. (2023) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: